Search

ASK DR.K: ASK DR K Four Hours Later

Updated: Mar 11

Dear Dr. K, “What’s the deal about an erection lasting longer than four hours? A four-hour boner sounds pretty good to me!”



There are serious and even permanent detrimental consequences that are caused by a prolonged erection. Medically the condition is called “priapism.” This term is derived from Priapus, a Roman fertility god who was noted for his oversized and permanent erection and figured prominently in erotic art and literature. He was a popular theme in Roman graffiti.


What causes priapism?

All “the penis pills” list priapism as a possible risk to the medication, but only a few cases have been reported. Taking more than the recommended dose is usually the cause of a prolonged erection. Some other medications, such as risperidone, an antipsychotic, and trazadone, an antidepressant, are known to cause priapism. Marijuana, cocaine, and alcohol also have been known to cause priapism.

Some medical diseases, such as sickle cell disease which causes misshaped red blood cells which get clogged in the smaller blood vessels, can cause recurrent episodes of